Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 49, NWS State College, PA

June 23, 2024Tioga County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 23, 2024, 2:20 PM EDT for Tioga County, Pennsylvania. It was in force for 25 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2024, 2:20 PM EDT (18:20 UTC)
Expired
Jun 23, 2024, 2:45 PM EDT
In force
25 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Tioga County, PA

The radar

The Binghamton radar (KBGM), 93 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 2:25 PM EDTTSTM WND DMGElkland, PATrees down on wires at 301 West Main Street.
Jun 23, 2:25 PM EDTTSTM WND DMGElkland, PATrees down on wires at 301 West Main Street.
Jun 23, 2:26 PM EDTTSTM WND DMG2 S Elkland, PATrees and wires down on Pleasant Valley Road.
Jun 23, 2:26 PM EDTTSTM WND DMG2 S Elkland, PATrees and wires down on Pleasant Valley Road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

045 
WUUS51 KCTP 231820
SVRCTP
PAC117-231845-
/O.NEW.KCTP.SV.W.0049.240623T1820Z-240623T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
220 PM EDT Sun Jun 23 2024

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northeastern Tioga County in north central Pennsylvania...

* Until 245 PM EDT.

* At 219 PM EDT, a severe thunderstorm was located over Elkland,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Elkland, Lawrenceville, Millerton, Tioga, Osceola, and Tioga
  Junction.

Radar has indicated rotation within this severe thunderstorm.
Although a tornado is not immediately likely, tornadoes can develop
quickly during severe thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay inside a well built structure and keep away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in State College PA.

&&

LAT...LON 4199 7692 4192 7692 4190 7735 4200 7737
      4200 7693
TIME...MOT...LOC 1819Z 253DEG 33KT 4199 7725 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Beaty
2 follow-up statements
486 
WWUS51 KCTP 231831
SVSCTP

Severe Weather Statement
National Weather Service State College PA
231 PM EDT Sun Jun 23 2024

PAC117-231845-
/O.CON.KCTP.SV.W.0049.000000T0000Z-240623T1845Z/
Tioga PA-
231 PM EDT Sun Jun 23 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHEASTERN TIOGA COUNTY...

At 230 PM EDT, a severe thunderstorm was located over Lindley, moving
east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Law enforcement.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lawrenceville, Millerton, Tioga, and Tioga Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay inside a well built structure and keep away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
State College PA.

&&

LAT...LON 4192 7696 4191 7718 4200 7721 4200 7693
      4199 7692 4192 7692
TIME...MOT...LOC 1830Z 253DEG 33KT 4202 7712 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Beaty
748 
WWUS51 KCTP 231841 RRA
SVSCTP

Severe Weather Statement
National Weather Service State College PA
241 PM EDT Sun Jun 23 2024

PAC117-231851-
/O.EXP.KCTP.SV.W.0049.000000T0000Z-240623T1845Z/
Tioga PA-
241 PM EDT Sun Jun 23 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TIOGA COUNTY WILL
EXPIRE AT 245 PM EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 4192 7696 4191 7718 4200 7721 4200 7693
      4199 7692 4192 7692
TIME...MOT...LOC 1841Z 253DEG 33KT 4205 7700 

$$

Beaty

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 11:23 AM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 23, 11:23 AM EDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service State College PA
1123 AM EDT Sun Jun 23 2024

.SYNOPSIS...
A cold front over the Great Lakes will sweep eastward across
Central Pennsylvania this evening. A second cold front will push
across the region late Wednesday, then a building upper level
ridge is likely over the Mid Atlantic toward next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Baroclinic zone associated with upstream cold front over OH
pushing into NW PA at mid morning. Abundant mid level clouds are
inhibiting sfc heating across much of central PA ahead of the
front along the leading edge of 850 mb covergence. Isolated shra
which sprout over the higher terrain of the Alleghenies can not
sustain themselves thus far, but additional heating and some
assist from prefrontal trough may help isolated to scattered
convective development over southern and eastern areas well
ahead of the front. With increased cloudiness across the area,
I've been looking more closely at the isold tornado part of the
equation for northern PA, with latest HRRR runs indicating
favorable 0-3km SRH exceeding 300m2s-2 in pockets, and 0-1km
layer LCLs north of I-80 (between 550m and 850m) that may
support warm RFDs and a few tornadoes over north central PA.

Going forecast in good shape with the trailing cold front
crossing northwest PA this afternoon and coming through the
central part of the state this evening. Falling heights,
combined with diurnal heating of a moist/unstable pre- frontal
airmass supports widespread, mainly discrete convection in the
warm sector across Central PA this afternoon. Convection-
allowing models indicate thunderstorms are likely to develop by
around midday over the NW Mtns, then spread eastward and become
most numerous by late afternoon. However, the presence of a lee
trough may support convection initiation over the Susq Valley as
early as noon. Strong large scale forcing ahead of the upper
trough, combined with +2-3SD pwats ahead of the cold front,
supports fairly high POPs areawide today in the 60-90pct range.

Deep layer shear in the 30-40kt range, combined with progged
CAPES in the 1000-1500 J/kg range, supports organized multicell
clusters, a few supercells and perhaps even an isolated tornado.
The best chance of a tornado appears focused over the N Mtns,
where model 850mb winds and 0-1km shear is strongest. The HREF
also projects STP values >1 across this area.

The early arrival of convection should result in an end to the
heat wave over the northwest half of the forecast area. However,
model 850mb temps near 20C still support one more day of max
temps between 90-95F across the southeast counties. A heat
advisory remains in effect today for the Susq Valley, where max
heat indices in the 95-100F range are expected.

High pwats and moderate instability will support locally heavy
downpours today. WPC has placed the N Mtns in a MRGL risk ERO,
where FFG values are relatively low from recent rain and where
the HREF indicates the potential for up to 2 inches in a few
isolated locations. However, the overall flood risk is low,
especially across the southern counties, where the ground is
quite dry.

Dwindling showers/tsra should work east across the area this
evening with the passing cold front, then much drier air is
slated to arrive overnight. Breaking clouds are expected
downwind of the mountains, but upsloping flow and low level
moisture trapped beneath a subsidence inversion is likely to
yield lingering stratocu across the Alleghenies.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Low level instability associated with the passage of the upper
trough should result in a considerable amount of cu/stratocu
Monday over the N Mtns, where a stray shower is possible. A
tight pressure gradient and steep lower tropospheric lapse rates
should result in a very breezy Monday by late June standards.
Latest Bukfit soundings support afternoon wind gusts in the
25-30kt range over much of the region, which is significantly
higher than NBM guidance.

Fair and seasonable weather with diminishing winds are anticipated
Monday night, as high pressure builds into the state. Latest
NAMNest and SREF prob charts target the Alleghenies for late
night valley fog.

A warming trend emerges on Tuesday as surface high pressure
builds across the Mid-Atlantic. Despite the warm-up into
Tuesday, MaxTs in the lower 90s across portions of the Lower
Susquehanna Valley will be the ceiling in this forecast cycle,
where 10-20% of ENS members outline temperatures exceeding 90F
during peak warming hours with less than 10% of GEFS members
outlining temperatures exceeding 90F.

Surging PWATs ahead of a sfc cold front begin to enter central
Pennsylvania late Tuesday evening into Wednesday morning, where
chances of precipitation return to the area. Deterministic model
guidance has notably shown less coverage in precipitation
Tuesday evening, and have limited PoPs towards the northern tier
where the best moisture and forcing will be available. PoPs
will begin to expand areawide through Wednesday, especially
during the afternoon/evening hours where the best daytime
heating will be available ahead of the cold front.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Showers and storms will gradually exit to the the southeast on
Wednesday night as high pressure builds in. The midweek cold
front will reset the cycle similar to what today's cold front
will do and usher in a similar stretch as Monday & Tuesday. Thursday
and Friday will consist of about 48 hours of lower dewpoints,
temperatures closer to average for this time of year, and plenty
of sunshine. Afternoon highs in the 70s and 80s, overnight lows
in the 50s and 60s (perhaps even upper 40s in the northern
mountains Friday morning), and dewpoints below 60F will feel
especially good with the persistent stretch of heat.

As high pressure shifts to the east on Friday, southerly flow
will support increasing temperatures and moisture into the
weekend. The chance for showers and storms will also ramp up
Saturday and Sunday as a warm front lifts across the region.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Multiple rounds/lines of storms are expected today across the
region. The first round of showers is across northwest PA at
11AM and has struggled to produce lightnign at this point. That
line of showers will begin to intensify during the early
afternoon hours ahead of a cold frontal passage. There is higher
confidence in SHRA/TSRA impacts at airfields across central PA
after 18Z with continued daytime heating ahead of the front.
While the bulk of the thunderstorm activity will be focused
along the cold front this afteroon, a few storms may develop in
the Lower Susquehanna Valley ahead of the main line and bring
restrictions to MDT/LNS between 18 and 20Z.

While ceilings will likely remain VFR across the east through
the entire TAF period, most guidance suggests that MVFR ceilings
will develop west of UNV as the storms move in. Brief periods of
IFR will be possible in any thunderstorms. The HREF suggests
around a 50% chance that these low ceilings stick around through
most of the night at BFD and JST as winds shift to the west
behind the front.

Outlook...

Mon...Predominantly VFR, with brief restrictions possible in
scattered SHRA/TSRA as a cold front crosses the area.

Tue...VFR, no sig wx expected.

Wed...Restrictions possible in TSRA.

Thu...AM SHRA/TSRA with restrictions possible, drying out late.

&&

.CLIMATE...
A heat wave will continue through the weekend with near-record
temperatures forecast in some locations on Sunday.

Daily record highs for Sunday June 23:

					6/23
State College 		91 (1966)
Harrisburg 			97 (1965)
Williamsport		94 (1923)
Altoona 			90 (1994)
Bradford 			86 (2013)

The following records have been set during this stretch of heat:

MDT:
* A record high temperature of 99 degrees was set at
  Harrisburg, PA on Saturday, Jun 22, breaking the old record of
  97 degrees set in 1988.

IPT:
* A record high temperature of 98 degrees was set at
  Williamsport on Friday June 21st, breaking the old record of
  97 degrees set in 1923 and tied in 1933.

BFD:
* A record high temperature of 89 degrees was tied at Bradford
  on Friday June 21st, tying the record set in 2022.
* A record high temperature of 90 degrees was set at Bradford on
  Thursday June 20th breaking the old record of 88 degrees set
  in 2012.
* A record high temperature of 88 degrees was set at Bradford on
  Wednesday June 19, breaking the old record of 87 degrees set
  in 1987.

AOO:
* A record high temperature of 96 degrees was set on Saturday,
  Jun 22, breaking the old record of 91 degrees set in 1988.

Highest Max Temperatures for Central Pennsylvania Observing
sites for June (date of occurrence is in parentheses:

State College 	96 in 1952 (26th) and 1933 (29th)
Harrisburg 		100 in 1966 (27th), 1952 (26th), and 1934 (29th)
Williamsport 	104 in 1925 (5th)
Altoona 		97 in 1971 (28th) and 1953 (21st)
Bradford 		93 in 2022 (22nd)

Longest run of consecutive days with max temp >=90 in June:

State College 	6 (24-29th 1966)   /current streak=1/
Harrisburg 		10* (19-28th 1943) /current streak=6/
Williamsport 	9 (18-26th 1923)   /current streak=6/
Altoona         8 (13-20th 1994)   /current streak=6/
Bradford        1 (23rd 2024)      /current streak=1/

*Harrisburg had a run of 11 days with temperatures greater than
 90 degrees that started on 26th and ended on July 6th in 1901.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for PAZ028-036-
049>053-056>059-063>066.

&&

SYNOPSIS...DeVoir/Fitzgerald
NEAR TERM...DeVoir/Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Dangelo/Banghoff
AVIATION...Banghoff/Bauco
CLIMATE...Evans/Steinbugl/Colbert
Hazardous weather outlook, Jun 23, 6:25 AM EDT, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
625 AM EDT Sun Jun 23 2024

PAZ028-036-049>053-056>059-063>066-241030-
Juniata-Franklin-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
625 AM EDT Sun Jun 23 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this afternoon
or early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-024>027-033>035-037-041-042-045-046-
241030-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-
625 AM EDT Sun Jun 23 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this afternoon
or early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jun 23, 2:06 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service State College PA
206 PM EDT Sun Jun 23 2024

PAZ037-231830-
Tioga PA-
206 PM EDT Sun Jun 23 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN TIOGA COUNTY THROUGH
230 PM EDT...

At 206 PM EDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Wellsboro, moving east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elkland, Westfield, Lawrenceville, Millerton, Tioga, Knoxville,
Osceola, and Tioga Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4199 7692 4192 7692 4185 7754 4200 7758
      4200 7693
TIME...MOT...LOC 1806Z 251DEG 39KT 4198 7741

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Beaty

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:03 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Sullivan57 min
Jun 22, 8:06 PM EDTSpecial Weather StatementCTPSchuylkill39 min
Jun 22, 8:37 PM EDTSpecial Weather StatementCTPColumbia38 min
Jun 22, 11:03 PM EDTSpecial Weather StatementCTPColumbia12 min
Jun 22, 11:20 PM EDTAreal Flood AdvisoryCTPColumbia107 min
Jun 23, 2:06 PM EDTSpecial Weather StatementCTPTioga24 min
Jun 23, 2:27 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming18 min
Jun 23, 3:37 PM EDTSevere Thunderstorm WarningCTPClearfield38 min
Jun 23, 3:46 PM EDTSpecial Weather StatementCTPSullivan29 min
Jun 23, 4:07 PM EDTSpecial Weather StatementCTPTioga23 min
Jun 23, 4:18 PM EDTSpecial Weather StatementCTPClearfield27 min
Jun 23, 4:18 PM EDTSpecial Weather StatementCTPLancaster27 min
Jun 23, 4:40 PM EDTSpecial Weather StatementCTPCentre35 min
Jun 23, 4:58 PM EDTSpecial Weather StatementCTPPotter, Tioga47 min
Jun 23, 5:14 PM EDTSpecial Weather StatementCTPClinton16 min
Jun 23, 5:17 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria, Somerset43 min
Jun 23, 5:29 PM EDTSpecial Weather StatementCTPLycoming31 min
Jun 23, 5:36 PM EDTSpecial Weather StatementCTPCameron24 min
Jun 23, 5:59 PM EDTSpecial Weather StatementCTPClinton46 min
Jun 23, 5:59 PM EDTSpecial Weather StatementCTPBedford31 min
Jun 23, 6:05 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield25 min
Jun 23, 6:28 PM EDTSpecial Weather StatementCTPHuntingdon32 min
Jun 23, 6:32 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield, Clinton43 min
Jun 23, 6:53 PM EDTSpecial Weather StatementCTPJuniata, Mifflin37 min
Jun 23, 7:15 PM EDTSpecial Weather StatementCTPUnion30 min
Jun 23, 7:44 PM EDTSpecial Weather StatementCTPSnyder31 min
Jun 23, 7:58 PM EDTSpecial Weather StatementCTPCentre32 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.